Potential Analysis

, Volume 35, Issue 1, pp 51–66 | Cite as

Super Poincaré Inequalities, Orlicz Norms and Essential Spectrum

  • Pierre-André ZittEmail author


We prove some results about the super Poincaré inequality (SPI) and its relation to the spectrum of an operator: we show that it can be alternatively written with Orlicz norms instead of L 1 norms, and we use this to give an alternative proof that a bound on the bottom of the essential spectrum implies a SPI. Finally, we apply these ideas to give a spectral proof of the log Sobolev inequality for the Gaussian measure.


Super Poincaré inequality Essential spectrum Measure–capacity inequality 

Mathematics Subject Classifications (2010)

39B62 47A10 47D07 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnold, A., Bartier, J.-P., Dolbeault, J.: Interpolation between logarithmic Sobolev and Poincaré inequalities. Commun. Math. Sci. 5(4), 971–979 (2007) MR MR2375056 (2009c:60213)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Barthe, F., Cattiaux, P., Roberto, C.: Interpolated inequalities between exponential and gaussian, Orlicz hypercontractivity and application to isoperimetry, Rev. Mat. Iberoam. 22(3), 993–1067 (2006)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Barthe F., Cattiaux, P., Roberto, C.: Isoperimetry between exponential and Gaussian. Electron. J. Probab. 12(44), 1212–1237 (electronic, 2007) MR MR2346509 (2008j:60046)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bogachev, V.I.: Gaussian measures, Mathematical Surveys and Monographs, vol. 62, American Mathematical Society, Providence (1998) MR MR1642391 (2000a:60004)Google Scholar
  5. 5.
    Barthe, F., Roberto, C.: Sobolev inequalities for probability measures on the real line. Stud. Math. 159(3), 481–497 (2003). Dedicated to Professor Aleksander Pełczyński on the occasion of his 70th birthday (Polish). MR MR2052235 (2006c:60019)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Bodineau, T., Zegarliński, B.: Hypercontractivity via spectral theory. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 3(1), 15–31 (2000) MR MR1810758 (2002b:47092)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Gong, F.-Z., Wang, F.-Y.: Functional inequalities for uniformly integrable semigroups and application to essential spectrums. Forum Math. 14(2), 293–313 (2002) MR MR1880915 (2003a:47097)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Larsson-Cohn, L.: \(L\sp p\)-norms of Hermite polynomials and an extremal problem on Wiener chaos. Ark. Mat. 40(1), 133–144 (2002) MR MR1948890 (2004a:60056)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Maz’ja, V.G.: Sobolev spaces. Springer Series in Soviet Mathematics. Springer, Berlin (1985). Translated from the Russian by T. O. Shaposhnikova. MR MR817985 (87g:46056)Google Scholar
  10. 10.
    Plancherel, M., Rotach, W.: Sur les valeurs asymptotiques des polynomes d’Hermite \(H_{n}(x)=(-I)^{n} e^{\frac{{x\sp 2}}{2}} \frac{{d^n }}{{dx^n }}\left({e^{-\frac{{x^2}}{2}}}\right)\). Comment. Math. Helv. 1(1), 227–254 (1929) MR MR1509395MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Röckner, M., Wang, F.-Y.: Weak Poincaré inequalities and L 2 convergence rates of Markov semigroups. J. Funct. Anal. 185, 564–603 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Roberto, C., Zegarliński, B.: Orlicz-Sobolev inequalities for sub-Gaussian measures and ergodicity of Markov semi-groups. J. Funct. Anal. 243(1), 28–66 (2007) MR MR2289793 (2008g:52015)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Szegö, G.: Orthogonal Polynomials. American Mathematical Society Colloquium Publications, vol. 23, p. 125. American Mathematical Society, New York (1939) MR MR0000077 (1,14b)Google Scholar
  14. 14.
    Wang, F.-Y.: Functional inequalities for empty essential spectrum. J. Funct. Anal. 170(1), 219–245 (2000) MR MR1736202 (2001a:58043)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Wang, F.-Y.: Functional inequalities, semigroup properties and spectrum estimates. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 3(2), 263–295 (2000) MR MR1812701 (2002b:47083)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Zitt, P.-A.: Annealing diffusions in a potential with a slow growth. Stoch. Process. Their Appl. 118(1), 76–119 (2008). doi: 10.1016/ MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  1. 1.Institut de Mathématiques de BourgogneUniversité de BourgogneDijon CedexFrance

Personalised recommendations